Nebraska, 2020Damaging Wind and High Wind in Nebraska, June 9, 2020
June 9, 2020 · NWS LBF · 9 events in 9 counties and zones
A powerful storm system produced highs winds of 30 to 40 mph with gust of 60 to around 70 mph across southwest into central Nebraska. The strongest wind gusts occurred during the daytime hours into the early evening hours.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A powerful storm system produced highs winds of 30 to 40 mph with gust of 60 to around 70 mph across southwest into central Nebraska. The strongest wind gusts occurred during the daytime hours into the early evening hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 9, 3:08 AM CST, 52 minutes earlier.
Area forecast discussion, Jun 9, 3:08 AM CST, 52 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
408 AM CDT Tue Jun 9 2020
.SHORT TERM...(Today through Tuesday night)
Issued at 407 AM CDT Tue Jun 9 2020
Near term concerns revolve around the continuing potential for heavy
rain and significant winds ongoing or expected to develop later this
morning. Satellite analysis depicts a strong shortwave trough
centered over the central Rockies with the remnants of TC Cristobal
moving up into the middle Mississippi Valley. Morning rain and
thunderstorms are being driven by strong frontogenesis as a strong
cool front surges south and east across much of the area. Some
elevated instability remains with SPC Mesoanalysis depicting upwards
of 1000 j/kg MUCAPE across the area. This is expected to diminish
through the day as CAA depletes lapse rates aloft and drier air
works in. Fgen will gradually shift east through the day and weaken
as the front pushes further south and east and WAA focuses further
south. A strong cyclone will develop across Kansas thanks in part to
a modest coupled-jet setup. This will allow mass fields to increase
in response to the deepening system and lead to a deformation area
setting up across the area. A break from the precipitation appears
likely through late morning across much of the area before the
aforementioned deformation band sets up and allows the regeneration
of rain and a few thunderstorms across the area. Latest trends have
been to shift the focus of this further south and east of the area.
As such, have decreased PoPs slightly during the afternoon and
evening hours. The system will continue to track east through the
late afternoon and evening, dragging with it the last of the
precipitation, which should clear the area by early Wednesday
morning. With respect to the winds today...the surface boundary
moving through is fairly strong...with pressure rises approaching 6
hPa/hour south of Highway 2...and this will help generate a strong
pressure gradient from north to south. Given progression of the
front and already seeing reports of gusts approaching 50 knots
across the NE Panhandle into southwest Nebraska, made the decision
to bump up the start time of the High Wind Warning to 08z as well as
expand to include Garden through Custer Counties. Held off on
including Grant through Wheeler Counties given later arrival of
winds as well as further displacement from greater pressure rises
and core of h85 jet max. Will need to monitor through day for any
additional expansions. Winds should begin to decrease during the
evening hours as the system moves further east and begins to fill
in. Thinking wind gusts will climb to 50+ for most locations with
the exception of for the far northwest Sandhills, but 60 mph and
higher gusts are likely to remain generally along and south of
Highway 92. Highs on Tuesday will be much cooler than what we've
been seeing lately and feel like a Fall day when combined with the
expected winds. Highs will range from the low 50s to low
60s...nearly 25 degrees below normal in spots. Lows Tuesday night
will be chilly, falling into the low 40s across the west to low 50s
in the east thanks to the dry Canadian airmass working in.
.LONG TERM...(Wednesday through Monday)
Issued at 407 AM CDT Tue Jun 9 2020
Beginning 12z Wednesday. The period begins with broad northwest flow
aloft as mid-level heights rise behind the departing system. The
last of the precipitation will have exited the area. Modest ridging
will develop across the Great Basin with surface high pressure in
place to the west. Generally tranquil weather is expected over the
following few days with a strengthening ridge across the southern
Plains. This will allow warmer temperatures to work their way back
in with h85 temperatures returning to the mid-teens by Wednesday and
the 20s by Thursday. This will translate to a relatively cool day on
Wednesday but right back to above-normal temperatures for Thursday
through the weekend. Given ridging continues to build in through at
least Saturday, thinking chances for precipitation are pretty
insignificant if not non-existent through that time. Ridge axis will
begin to shift east of the area by Sunday. Subtle timing differences
on this feature between the ECMWF and GFS also mean different timing
on return for precipitation chances. GFS is quicker...likely owing
to a strong mid-level disturbance upstream and thus develops a
stronger low-level jet Saturday evening. Meanwhile the ECMWF is
slower with the troughing in the west...likely due to interaction
with a smaller disturbance moving onshore California and thus keeps
Saturday dry. Will meet in the middle and keep Slight Chance PoPs in
place across the western zones. Beyond that, precipitation chances
will be on the increase as both models...to varying
strengths...advertise a strong disturbance tracking along the
Canadian border. This will drop another cool front into the area in
the Sunday/Monday timeframe with rain and thunderstorm chances, but
increasing uncertainty beyond that.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1253 AM CDT Tue Jun 9 2020
Isolated rain and thunderstorms continue through the overnight and
into Tuesday morning. Precipitation then becomes mostly rain by late
morning. Heavy rainfall is expected to restrict visibility through
this time. Rain will end by early evening Tuesday with gradual
clearing of skies. The other concern for aviation will be strong
winds through the entire TAF period. Expect the strongest wind gusts
between 9am CDT and 6pm CDT with gusts up to 45 knots.
&&
.LBF WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 9 PM CDT /8 PM MDT/ this evening for
NEZ022-035>038-056>059-069>071.
Flood Watch until 10 AM CDT this morning for NEZ006>010-026>028-
038.
&&
SHORT TERM...Jurgensen
LONG TERM...Jurgensen
AVIATION...Kulik
Hazardous weather outlook, Jun 9, 3:21 AM CST, 39 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
421 AM CDT Tue Jun 9 2020
NEZ004>010-022>029-035>038-056>059-069>071-094-100930-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
421 AM CDT Tue Jun 9 2020 /321 AM MDT Tue Jun 9 2020/
This Hazardous Weather Outlook is for portions of western and
north central Nebraska.
.DAY ONE...TODAY AND TONIGHT.
Strong winds are expected today and into tonight. Northerly winds
will gust up to 65 mph this morning and afternoon. Strong winds
may down power lines and blow down trees leading to power outages.
High profile vehicles may also have difficulty driving today.
There is a marginal risk of severe weather across southeast
Wheeler county. Hail and strong winds will be the main threats
with these thunderstorms. Heavy rainfall is also possible with
these storms producing 1 to 2 inches of rainfall over north
central Nebraska leading to localized flooding.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte
In the hours before
Local storm report, Jun 8, 11:05 PM CST, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1205 AM CDT TUE JUN 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0832 PM HAIL 4 E STUART 42.57N 99.06W
06/08/2020 U1.75 INCH HOLT NE PUBLIC
REPORT FROM MPING: GOLF BALL (1.75 IN.).
0636 PM HAIL 4 N ARNOLD 41.48N 100.20W
06/08/2020 U1.25 INCH CUSTER NE PUBLIC
REPORT FROM MPING: HALF DOLLAR (1.25 IN.).
0635 PM HAIL 3 N ARNOLD 41.47N 100.20W
06/08/2020 U1.50 INCH CUSTER NE PUBLIC
REPORT FROM MPING: PING PONG BALL (1.50
IN.).
0631 PM HAIL 11 N ARNOLD 41.58N 100.19W
06/08/2020 U1.00 INCH CUSTER NE PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
&&Special weather statement, Jun 8, 11:08 PM CST, 4 hours 52 minutes before
Special Weather Statement
National Weather Service North Platte NE
1208 AM CDT Tue Jun 9 2020
NEZ005-008-025-026-090545-
Brown NE-Eastern Cherry NE-Thomas NE-Blaine NE-
1208 AM CDT Tue Jun 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHERRY...
SOUTHWESTERN BROWN...NORTHWESTERN BLAINE AND NORTHEASTERN THOMAS
COUNTIES UNTIL 1245 AM CDT...
At 1208 AM CDT, Doppler radar was tracking a strong thunderstorm over
Purdum, or 18 miles east of Thedford, moving north at 65 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Elsmere, Purdum, Willow Lake State Wildlife Management Area, Long
Lake State Wildlife Management Area and Koshopah.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
north central Nebraska.
LAT...LON 4193 10019 4198 10036 4240 10027 4232 9985
TIME...MOT...LOC 0508Z 195DEG 57KT 4204 10022
Gomez
Local storm report, Jun 8, 11:49 PM CST, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1249 AM CDT TUE JUN 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1048 PM TSTM WND DMG LISCO 41.50N 102.62W
06/08/2020 GARDEN NE CO-OP OBSERVER
REPORT OF MULTIPLE HEALTHY TREES UPROOTED ACROSS TOWN.
TIME ESTIMATED FROM RADAR.
&&
NMJSpecial weather statement, Jun 8, 11:56 PM CST, 4 hours 4 minutes before
Special Weather Statement
National Weather Service North Platte NE
1256 AM CDT Tue Jun 9 2020
NEZ035-036-057-058-090645-
Arthur NE-McPherson NE-Perkins NE-Keith NE-
1256 AM CDT Tue Jun 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR ARTHUR...NORTHEASTERN PERKINS...
CENTRAL KEITH AND SOUTHWESTERN MCPHERSON COUNTIES UNTIL 145 AM
CDT/1245 AM MDT/...
At 1256 AM CDT/1156 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Ogallala, moving northeast at 30 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Ogallala, Arthur, Lemoyne, Keystone, Roscoe, Kingsley Dam, Haythorn
Lake, Flatts, Nevens, Broganville, McKeag, Otter Creek Campground,
Lake View Campground, Calora, Big Bald Hill, Jensen Lake, Belmar,
Bucktail Lake, Three Mile Lake and Velma.
This includes the following highways...
Highway 61 between mile markers 82 and 134.
Highway 92 between mile markers 125 and 192.
Interstate 80 in Nebraska between mile markers 120 and 138.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT/100 AM
MDT/ for southwestern and west central Nebraska.
LAT...LON 4100 10156 4112 10194 4174 10196 4162 10112
TIME...MOT...LOC 0556Z 203DEG 28KT 4119 10176
Gomez
Local storm report, Jun 9, 1:11 AM CST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
211 AM CDT TUE JUN 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0834 PM HAIL 3 SW ATKINSON 42.50N 99.02W
06/08/2020 E1.00 INCH HOLT NE CO-OP OBSERVER
&&
JGOMEZSpecial weather statement, Jun 9, 1:24 AM CST, 2 hours 36 minutes before
Special Weather Statement
National Weather Service North Platte NE
124 AM MDT Tue Jun 9 2020
NEZ022-056-090815-
Deuel NE-Garden NE-
124 AM MDT Tue Jun 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GARDEN AND DEUEL
COUNTIES UNTIL 215 AM MDT...
At 123 AM MDT, Doppler radar was tracking a strong thunderstorm over
Sedgwick, or 12 miles south of Chappell, moving northeast at 55 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Chappell, Oshkosh, Big Springs, Lewellen, Lisco, Barton, Ash Hollow
State Historical Park, Mount Vernon, Intersection of Highway 27 and 9
Mile Road, Goldeneye State Wildlife Management Area, Windlass Hill
and Sugar Loaf Hill.
This includes the following highways...
Highway 92 between mile markers 115 and 116.
Interstate 80 in Nebraska between mile markers 78 and 107.
LAT...LON 4164 10262 4131 10207 4101 10206 4101 10262
4139 10261 4140 10264 4145 10264
TIME...MOT...LOC 0723Z 216DEG 49KT 4093 10254
RobergHigh Wind, Logan
- When
- June 9, 4:00 AM CST to 5:00 PM CST
- Where
- Logan forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.567, -100.483 (the zone’s center; the record gives no point)
Nearby North Platte ASOS recorded a peak wind gust of 70 mph at 951 am CST. Northerly winds of 30 to 40 mph with gust to around 60 mph were common during the early morning and morning hours across Logan County.
High Wind, Lincoln
- When
- June 9, 4:00 AM CST to 5:00 PM CST
- Where
- Lincoln forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.048, -100.745 (the zone’s center; the record gives no point)
North Platte ASOS recorded a peak wind gust of 70 mph at 951 am CST. Northerly winds of 30 to 40 mph with gust to around 60 mph were common during the early morning and morning hours across Lincoln County.
High Wind, McPherson
- When
- June 9, 4:00 AM CST to 5:00 PM CST
- Where
- McPherson forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.568, -101.060 (the zone’s center; the record gives no point)
Nearby North Platte ASOS recorded a wind gust of 70 mph at 951 am CST. Northerly winds of 30 to 40 mph with gust to around 60 mph were common during the early morning and morning hours across McPherson County.
High Wind, Custer
- When
- June 9, 6:00 AM CST to 8:00 PM CST
- Where
- Custer forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.394, -99.726 (the zone’s center; the record gives no point)
Broken Bow ASOS recorded a peak wind gust of 71 mph at 553 pm CST. Northerly winds of 30 to 40 mph with gust to around 60 mph were common during the afternoon and early evening hours across Custer County.
High Wind, Frontier
- When
- June 9, 8:00 AM CST to 8:00 PM CST
- Where
- Frontier forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.530, -100.394 (the zone’s center; the record gives no point)
Nearby McCook ASOS recorded a wind gust of 68 mph at 302 pm CST. Northerly winds of 30 to 40 mph with gust to around 60 mph were common during the daytime and early evening hours across Frontier County.
Thunderstorm Wind, Garden
- When
- June 9, 8:43 AM MST
- Where
- Garden County, 5.5 mi NE of Lisco
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.560, -102.550
Roof blown off shed and the vehicles inside were damaged.
High Wind, Perkins
- When
- June 9, 11:30 AM MST to 3:00 PM MST
- Where
- Perkins forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.851, -101.650 (the zone’s center; the record gives no point)
Nearby Imperial ASOS recorded a wind gust of 66 mph at 145 pm MST. Wind gusts exceeding 60 mph were common across Perkins County.
High Wind, Chase
- When
- June 9, 11:30 AM MST to 3:00 PM MST
- Where
- Chase forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.524, -101.698 (the zone’s center; the record gives no point)
Imperial ASOS recorded a wind gust of 66 mph at 145 pm MST. Wind gusts exceeding 60 mph were common across Chase County.
High Wind, Hayes
- When
- June 9, 12:30 PM CST to 4:00 PM CST
- Where
- Hayes forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.525, -101.062 (the zone’s center; the record gives no point)
Nearby Imperial ASOS recorded a wind gust of 66 mph at 245 pm CST. Wind gusts exceeding 60 mph were common across Hayes County.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm and High Wind in Texas, June 9, 20202 deaths · 2 injured · 58 kt wind · 32 events
- Flooding in Missouri, June 9, 20201 death · $15,000 · 7 events
- Hail and High Wind in Nebraska, June 9, 2020$1.1 million · 2 in hail · 22 events
- Flash Flooding and Flooding in Iowa, June 9 to 11, 2020$1.1 million · 9 events
- Flash Flooding and Damaging Winds in South Dakota, June 9, 2020$564,000 · 78 kt wind · 19 events
- Flood and Hail in South Dakota, June 9, 2020$761,000 · 1.75 in hail · 12 events
- High Wind and Strong Wind in Kansas, June 9 to 10, 2020$218,000 · 51 kt wind · 18 events
- Flash Flooding and Heavy Rain in Minnesota, June 9 to 10, 2020$290,000 · 6 events
- Flood in Minnesota, June 9 to 10, 2020$300,000 · 1 event
- Damaging Winds in Michigan, June 9, 2020$170,000 · 57 kt wind · 7 events
- Damaging Winds and Heavy Rain in Iowa, June 9 to 10, 202056 kt wind · 54 events
- Damaging Winds in Georgia, June 9 to 10, 2020$76,000 · 50 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 885473, 885474, 885475, 885476, 885472, 898992, 885469, 885470, 885471.